DES Breast Cancer Lawsuit Filed Over Pregnancy Drug
A Boston woman is suing drug makers who manufactured the discontinued pregnancy drug DES (diethylstilbestrol), alleging that the drug her mother took while she was pregnant has caused her to suffer breast cancer as an adult.
The complaint was filed by Arline MacCormack, and is one of more than 50 similar lawsuits brought by women nationwide who say they are suffering DES side effects because their mothers took the drug while pregnant.
The use of DES was discontinued in the 1970s due to health concerns, after more than 30 years on the market.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Thousands of women have filed DES lawsuits, but most have been settled out-of-court. MacCormack’s lawsuit stands out because of the breast cancer claims. Most DES side effects lawsuits have focused on vaginal cancer.
Some studies have suggested that DES doubles the risk of breast cancer in daughters of former DES users. Compared to the usual 1 in 55 risk of breast cancer in most women, DES daughters over the age of 40 may have a 1 in 25 risk.
There are 14 drug makers named in MacCormack’s DES breast cancer lawsuit, including Bristol-Myers Squibb and Eli Lilly.
DES (diethylstilbestrol) was a synthetic estrogen given to women as pills, topical creams and in other forms. It was in use from the 1940s until the 1971 DES recall and an estimated 4 million people are suspected to have been exposed to it in utero before use was discontinued.
DES was removed from the market in 1971, after studies found that it was ineffective and appeared to be linked to vaginal cancer. However, for several decades, women were given the drug during pregnancy to prevent complications.
Grown daughters of those women are now showing increased rates of breast cancer, infertility and other health problems, studies suggest.
The estimated 2 million men who were born to mothers using DES show some signs of increased risk of testicular problems and cysts, but at nowhere near the rate of problems suffered by women exposed to DES, who are now in their 40s or older.
The side effects of DES appear to be manifesting in granddaughters of users as well, with increased rates of late onset of menstruation and irregular menstrual cycles.
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.